Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 357, NWS Austin/San Antonio, TX

November 16, 2004Blanco County, Comal County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 16, 2004, 8:22 PM CST for Blanco County, Comal County, Guadalupe County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2004, 8:22 PM CST (02:22 UTC)
Expired
Nov 16, 2004, 11:15 PM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Blanco County, TX, Comal County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 32 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS54 KEWX 170225
FFWEWX
TXC031-091-187-170515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
822 PM CST TUE NOV 16 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BLANCO
  COMAL
  GUADALUPE

* UNTIL 1115 PM CST

* AT 824 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM MARION TO 
  SPRING BRANCH TO BLANCO TO 10 MILE NORTH OF JOHNSON CITY. RAINFALL
  RATES OF 1 TO 3 INCHES PER HOUR WERE NOTED AND WILL CONTINUE FOR 
  THE COUPLE OF HOURS.

* LOCATIONS IN THE WARNING INCLUDE TWIN SISTERS...SPRING BRANCH...
  SMITHSON VALLEY...ROUND MOUNTAIN...PEDERNALES FALLS STATE PARK...
  NEW BRAUNFELS...JOHNSON CITY...GUADALUPE RIVER STATE PARK...
  FISCHER...CYPRESS MILL...CANYON LAKE DAM AND BLANCO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2947 9812 2942 9789 2979 9804 2999 9825
      3008 9830 3042 9818 3050 9858 3015 9860
      2994 9839 2982 9860 2972 9830

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 8:20 PM CST, 2 minutes earlier.

Area forecast discussion, Nov 16, 8:20 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CST TUE NOV 16 2004

.UPDATE...A BUSY NIGHT WITH A MIX OF SEVERE WEATHER AND
FLOODING GOING ON. WILL NOT MAKE ANY CHANGES AT THIS TIME.

&&

.PREVIOUS DISCUSSION...
CURRENT ANALYSIS HAS SURFACE LOW MOVING UP THE RIO GRANDE PLAINS
INTO THE WESTERN SECTIONS OF THE TEXAS HILL COUNTRY. UPPER LEVEL LOW
OVER MEXICO DRIFTING NORTHEAST. THE ONGOING CONVECTIVE WEATHER
OCCURRING OVER SOUTH CENTRAL TEXAS IS ASSOCIATED WITH THESE TWO
SYSTEMS. DUE TO THE SLOW MOVEMENT OF THE UPPER LEVEL LOW...SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH WEDNESDAY
BEFORE ENDING FROM THE WEST EARLY THURSDAY. THE FLASH FLOOD WATCH IN
EFFECT THROUGH 4PM WEDNESDAY WILL MOST LIKELY BE EXTENDED INTO
WEDNESDAY NIGHT...BUT TO WHAT EXTENT AND COUNTIES EFFECTED WILL BE
DETERMINED ON WEDNESDAY.

MODEL GUIDANCE....
THE ETA AND GFS ARE SIMILAR IN SOLUTIONS WITH UPPER LOW MOVING
NORTHEAST. MODELS DIFFER ON RAINFALL AMOUNTS AND TIMING. THE GFS
STILL REMAINS THE SLOWEST AND FURTHEST SOUTH. BUT IN EITHER CASE...
RAINFALL FOR THE FORECAST WARNING AREA REMAINS A GOOD BET THROUGH
WEDNESDAY INTO WEDNESDAY NIGHT WITH CLEARING FROM THE WEST.

FOR THIS REMAINDER OF THE WORKWEEK...RAIN CONTINUED INTO WEDNESDAY
NIGHT BEFORE ENDING FROM THE WEST WEDNESDAY NIGHT INTO THURSDAY.
PARTLY CLOUDY SKIES FRIDAY WITH CLOUDS RETURNING SATURDAY AS A COLD
FRONT MOVES INTO TEXAS. TEMPERATURES OVER THE NEXT FEW PERIODS WILL
REMAIN CLOSE TO PERSISTENCE WITH HIGHS IN THE 70S AND LOWS RANGING
IN THE 50S ACROSS THE HILL COUNTRY AND IN THE 60S ELSEWHERE.
TOWARDS THE WEEKEND...LOOK FOR TEMPERATURES TO FALL A CATEGORY OR
TWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  73  58  73 /  90  80  60  10
AUSTIN BERGSTROM INTL AIRPORT  64  74  59  75 /  90  80  60  10
DEL RIO INTL AIRPORT           62  74  58  76 /  90  50  30   0
SAN ANTONIO INTL AIRPORT       65  74  59  75 /  90  80  60   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH
FLOODING IN EFFECT THROUGH WEDNESDAY AFTERNOON.

&&

06/04/JB
Hazardous weather outlook, Nov 16, 5:37 AM CST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-171200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
537 AM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH TUESDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG THE RIO
GRANDE VALLEY AND SPREAD EAST ACROSS THE TEXAS HILL COUNTRY TUESDAY
NIGHT. HEAVY RAIN WILL BE THE MAIN THREAT...BUT SOME STORMS MAY ALSO
BECOME SEVERE. FLASH FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG THE INTERSTATE 35
CORRIDOR WEDNESDAY MORNING AND MOVE EAST OUT OF SOUTH CENTRAL TEXAS
WEDNESDAY AFTERNOON. THE MAIN THREAT WILL AGAIN BE HEAVY RAIN...BUT
SOME STORMS COULD BECOME SEVERE AS WELL. FLASH FLOODING IS EXPECTED
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY LATE TUESDAY INTO WEDNESDAY.

In the hours before

Local storm report, Nov 16, 2:37 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
11/16/2004                   VAL VERDE          TX   TRAINED SPOTTER

            BARRICADES UP ON SEVERAL LOW WATER CROSSINGS.

&&

DC
Local storm report, Nov 16, 3:59 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLASH FLOOD      BRACKETTVILLE           29.32N 100.41W
11/16/2004                   KINNEY             TX   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED COUNTYWIDE.

&&

DC
Special weather statement, Nov 16, 4:43 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
443 PM CST TUE NOV 16 2004

TXZ171>173-186>194-204>209-219>225-170200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON-
443 PM CST TUE NOV 16 2004

...BRIEF FUNNEL CLOUDS POSSIBLE ACROSS SOUTH CENTRAL TEXAS AND THE
HILL COUNTRY LATE THIS AFTERNOON AND EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY THE REMAINDER OF THIS AFTERNOON
INTO THE EVENING HOURS. DUE TO LOWER LEVEL WIND PROFILES...FUNNEL
CLOUDS MAY DEVELOP...HOWEVER...THEY WILL BE SHORT-LIVED. THERE IS A
SLIGHT CHANCE THEY MAY TOUCHDOWN BRIEFLY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Nov 16, 6:23 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TORNADO          1 W BEE CAVE            30.31N 97.97W
11/16/2004  F0               TRAVIS             TX   LAW ENFORCEMENT

            SO REPORTED TORNADO 1SW EMMA LONG METROPOLITAIN PARK OFF
            OF FM 2244. TREES REPORTED DOWN.

&&

JPB
Local storm report, Nov 16, 6:45 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TORNADO          13 W FREDERICKSBURG     30.27N 99.09W
11/16/2004  F0               GILLESPIE          TX   LAW ENFORCEMENT

            SO IN GILLESPIE CO REPORTED TOR ON GROUND 13W OF
            FREDERICKSBURG NEAR HWY 290 MOVING NW TOWARDS DOSS.

&&

JPB
Local storm report, Nov 16, 7:46 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TORNADO          5 W LACKLAND AFB        29.38N 98.71W
11/16/2004                   BEXAR              TX   PUBLIC

            TORNADO REPORTED BY SECURITY POLICE NEAR VALLEY HIGH
            GATE.

0721 PM     HAIL             2 W OLMOS PARK          29.47N 98.52W
11/16/2004  0.75 INCH        BEXAR              TX   AMATEUR RADIO

            DIME SIZE HAIL REPORTED FROM NEAR BLANCO/FRESNO

0727 PM     TORNADO          3 N GREY FOREST         29.66N 98.68W
11/16/2004                   BEXAR              TX   AMATEUR RADIO

            NEAR THE INTERSECTION OF SCENIC LOOP AND BABCOCK

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:03 PM CSTTornado WarningEWXAtascosa, Bandera, Bexar, Frio, Kendall, Medina42 min
Nov 16, 6:21 PM CSTTornado WarningEWXGillespie, Llano24 min
Nov 16, 6:22 PM CSTFlash Flood WarningEWXGillespie, Kendall, Kerr, Llano4 hr
Nov 16, 6:46 PM CSTTornado WarningEWXGillespie, Llano44 min
Nov 16, 6:47 PM CSTTornado WarningEWXKendall28 min
Nov 16, 7:13 PM CSTTornado WarningEWXBexar32 min
Nov 16, 7:45 PM CSTTornado WarningEWXBexar15 min
Nov 16, 7:52 PM CSTTornado WarningEWXBlanco38 min
Nov 16, 7:57 PM CSTTornado WarningEWXComal48 min
Nov 16, 8:28 PM CSTTornado WarningEWXBlanco32 min
Nov 16, 8:44 PM CSTTornado WarningEWXComal, Hays31 min
Nov 16, 9:15 PM CSTFlash Flood WarningEWXEdwards, Kerr, Kinney, Real, Uvalde, Val Verde6 hr
Nov 16, 9:59 PM CSTFlash Flood WarningEWXGillespie, Kendall, Llano4 hr
Nov 16, 10:04 PM CSTFlash Flood WarningEWXHays, Travis3 hr
Nov 16, 11:10 PM CSTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Blanco, Comal, Guadalupe and 1 more3 hr
Nov 16, 11:22 PM CSTFlash Flood WarningEWXBurnet, Williamson3 hr
Nov 17, 12:14 AM CSTFlash Flood WarningEWXHays, Travis3 hr
Nov 17, 1:48 AM CSTFlash Flood WarningEWXGillespie, Kendall, Llano117 min
Nov 17, 2:07 AM CSTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 3 more6 hr
Nov 17, 3:13 AM CSTFlash Flood WarningEWXEdwards, Kerr, Kinney, Real, Uvalde, Val Verde4 hr
Nov 17, 3:21 AM CSTFlash Flood WarningEWXHays, Travis6 hr
Nov 17, 3:43 AM CSTFlash Flood WarningEWXGillespie, Kendall, Llano5 hr
Nov 17, 6:24 AM CSTFlash Flood WarningEWXWilson3 hr
Nov 17, 7:25 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Blanco, Burnet, Caldwell, Comal and 7 more4 hr
Nov 17, 10:28 AM CSTFlash Flood WarningEWXBastrop, DeWitt, Fayette, Lavaca, Lee3 hr
Nov 17, 10:56 AM CSTTornado WarningEWXLavaca49 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.